Tornado, Hancock
- When
- May 10, 5:49 PM CST to 6:30 PM CST
- Where
- Hancock County, 1 mi SE of Tioga
- Rating
- F2
- Path length
- 28.4 mi
- Path width
- 200 yd
- Property damage
- $400,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.200, -91.333
2 miles southeast of Tioga at 1749 CST. 5 miles south of Basco where F2 damage was noted, and then turned slightly right.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Tornado developed in Adams County (WFO LSX) and moved northeast, entering Hancock county 1.2 miles southeast of Tioga at 1749 CST. The tornado moved in a northeast direction for 10.7 miles, passing 2.5 miles south of Basco where F2 damage was noted, and then turned slightly right. The tornado continued northeast for 17.7 miles, passing 1.2 miles south of Bentley and exited into McDonough County 3.9 miles SE of Fountain Green at 1830 CST. Most damage along the path in Hancock County was F0 and F1. The tornado was on the ground for a total of 28.4 miles in Hancock County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 10, 3:20 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMISSION... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 PM CDT SAT MAY 10 2003 WILL HAVE TO BE SHORT WITH WELL ADVERTISED SUPERCELL SVR WX EVENT UNFOLDING. NEW UPDATED HAZARDOUS WEATHER OUTLOOK WITH NICHOLS BLEP TECHNIQUE WITH LATEST PARAMETERS AND TIMING ALREADY HAS BEEN ISSUED AND CONTAINS MEAT OF THE SITUATION. BASICALLY EVENT IS DEVELOPING MUCH AS ANTICIPATED UNFORTUNATELY...AND MAYBE FURTHER NORTH WITH TORNADIC POTENTIAL. THIS DUE TO BOMBING SFC LOW NEAR KMCI...AND MSAS INDICATED PRESSURE FALLS BUILDING UP THROUGH SOUTH CENTRAL IA. YESTERDAYS FURTHER WEST NGM(WORST CASE) SFC LOW PATH SCENARIO MAY BE THE CORRECT ONE...WITH SUCH A DYNAMIC SITUATION WRAPPING THE SYSTEM FURTHER TO THE WEST. SFC LOW MAY ACTUALLY SKIRT THE FAR WESTERN FRINGE OF THE DVN CWA...RATHER THAN UP THE RIVER AS EARLIER EXPECTED. SUPERCELLS EXPLODING OVER NORTH CENTRAL MO ATTM...RACING EAST- NORTHEAST AT OVER 60 MPH. ALL TORNADIC PARAMETERS COMING TOGETHER FOR HECTIC EVENING FOR THE LOCAL AREA. ONE GOOD POINT IS THAT THE EVENT MAY RACE THROUGH THE AREA AND BE DONE BY 11 PM-MIDNIGHT. AGREE WITH DMX THAT INCOMING GRADIENT FOLLOWING RAPIDLY DEEPENING SFC LOW OVER WEST CENTRAL WI...ENOUGH OF A GRADIENT FOR WINDS WORTHY OF ADVISORY FOR AT LEAST THE NORTHERN HALF OF THE CWA. PLUS ISALLOBARIC SURGE RIDING PRESSURE RISE-FALL COUPLET RIGHT BEHIND EXITING SYSTEM MAY INDUCE GUSTS TO 45 MPH AROUND MIDNIGHT OR A LITTLE AFTER ACRS THE NORTHWEST. BUT...WITH SO MUCH GOING ON THIS EVENING BEFORE THEN WITH OTHER HEADLINES....WILL HOLD OFF ON WIND ADVISORY TO SAVE SOME CONFUSION. COOL...WINDY MOMMAS DAY IN STORE FOR THE AREA IN STRONG WRAP AROUND. CHANCE OF LIGHT RAIN ACRS THE NORTH HALF AND TEMPS NOT GETTING OUT OF THE 50S. LONGER RANGE(TUE-SAT)...QUICK LOOK AT EXTENDED SUGGESTS A SIDE WITH LATEST UKMET AND ECMWF RUNS...WHICH GENERALLY KEEPS BOUT OF UPPER AND LOWER RIDGING ACRS THE UPPER MIDWEST FOR DRY BUT COOL NORTHEAST-EAST SFC FETCH SCENARIO IN THE MID WEEK PERIOD. UKMET AND EURO NOW DELAY SOUTHERN STREAM SYSTEM FOR A LATE WEEK OVERRUNNING RAIN THREAT... MAINLY ACRS THE SOUTH. WILL GENERALLY GO WITH MEX TEMPS...OR BIT COOLER THROUGH PERIOD. COORDINATED WITH DMX...THANX DVN... IA...NONE. IL...NONE. MO...NONE. 12
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT SAT MAY 10 2003 ...MAJOR OUTBREAK OF SEVERE WEATHER MID AFTERNOON THROUGH THIS EVENING WITH THREATS OF LARGE HAIL...DAMAGING WINDS AND TORNADOES... ...THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION...ESPECIALLY FOR PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI WHERE THE THREAT FOR TORNADOES WILL BE GREATEST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AN INTENSE LOW PRESSURE SYSTEM NEAR KANSAS CITY AT NOON TODAY WILL MOVE RAPIDLY NORTHEAST AND SPAWN A LINE OF THUNDERSTORMS ALONG AND ASSOCIATED FRONT. THE MAIN SURFACE LOW WILL MOVE FROM NORTHWEST MISSOURI THROUGH CENTRAL IOWA INTO SOUTHWEST WISCONSIN BY LATE EVENING...ROUGHLY ALONG OR NEAR A LINE FROM LAMONI TO WATERLOO TO NEAR PRAIRIE DU CHIEN. THE AIRMASS ALONG AND JUST SOUTH OF THE LOW TRACK IS BECOMING VERY UNSTABLE...AND SUPPORTIVE OF EXTREMELY LARGE HAIL UP TO THE SIZE OF BASEBALLS...VERY DAMAGING WINDS IN EXCESS OF 70 MPH AND POTENTIALLY TORNADOES. AT THIS TIME...IT APPEARS THE GREATEST RISK FOR TORNADOES WILL BE ROUGHLY ALONG AND SOUTH OF A LINE FROM WILLIAMSBURG IOWA...TO DUBUQUE IOWA. THE STRONGEST TORNADOES APPEAR MORE FAVORABLE ALONG AND SOUTH OF LINE FROM KEOSAUQUA TO THE QUAD CITIES TO STERLING ROCK FALLS. ROTATING THUNDERSTORMS...CALLED SUPERCELLS ARE STARTING TO DEVELOP IN NORTHERN MISSOURI NORTH INTO IOWA AND WILL MOVE INTO PORTIONS OF EASTERN IOWA AND WEST CENTRAL ILLINOIS BY LATE AFTERNOON. THE STRENGTH AND CHANGE IN DIRECTION OF THE EXPECTED LOW LEVEL WINDS...COUPLED WITH VERY MOIST AND UNSTABLE AIR NEAR THE GROUND WILL CREATE AN ENVIRONMENT CONDUCIVE FOR SIGNIFICANT TORNADOES TO DEVELOP. IT APPEARS SURFACE TEMPERATURES WILL REACH INTO THE 80S AHEAD OF THE STORMS IN FAR SOUTH SECTIONS...SOUTH OF HIGHWAY 34. IN THESE AREAS THIS WILL CAUSE AND ENVIRONMENT FOR SEVERAL TORNADOES...WITH POSSIBLY ONE OR TWO STRONG TORNADOES OF F3 ON THE FUJITA SCALE...OR WINDS IN EXCESS OF 150 MPH. THE STRENGTH OF THIS SYSTEM ALSO WILL CREATE AN ENVIRONMENT WHERE A MODEST INCREASE IN LOW LEVEL WINDS INTO THE STORMS...ABOVE WHAT IS CURRENTLY PROJECTED...WOULD PRODUCE A VIOLENT TORNADO OF F4 ON THE FUJITA SCALE...OR WINDS UP TO 220 MPH. THE STRONGEST TORNADOES HAVE THE POTENTIAL TO STAY ON THE GROUND FOR 20 TO 50 MILES OR MORE. LOCATIONS NORTH OF THE KEOSAUQUA TO QUAD CITIES TO STERLING ROCK FALLS...WILL ALSO BE AT RISK FOR TORNADOES...MAINLY LESS THAN F2 INTENSITY...OR WINDS UP TO 125 MPH. LARGE HAIL UP TO THE SIZE OF BASEBALLS IS ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED BETWEEN 4 PM AND CONTINUE UNTIL ABOUT 11 PM BEFORE DIMINISHING. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS CONCERNING THE POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND EVENING. RESIDENTS IN SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI ARE STRONGLY ENCOURAGED TO REVIEW TORNADO SAFETY RULES AND HAVE A PLAN OF ACTION IN PLACE BEFORE A WARNING IS ISSUED. TORNADO SAFETY AND PREPAREDNESS TIPS ARE LOCATED ON THE QUAD CITIES NATIONAL WEATHER SERVICE WEBSITE AT W W W DOT C R H DOT N O A A DOT G O V SLASH D V N. FROM THE MAIN PAGE...SELECT PREPAREDNESS BENEATH THE WEATHER SAFETY HEADER ON THE LEFT SIDE OF THE PAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG PRESSURE GRADIENT IN THE WAKE OF THE DEPARTING LOW PRESSURE SYSTEM...WILL RESULT IN WINDY CONDITIONS ON SUNDAY. WINDS WILL BE SUSTAINED AT 20 TO 30 MPH...WITH GUSTS OF NEAR 40 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION WILL BE NEEDED OVER THE AREA THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM OTTERVILLE IA 1.75 INCH HAIL
05/10/03 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.
0559 PM 1 W ROWLEY IA FUNNEL CLOUD
05/10/03 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.
0559 PM HAZLETON IA 1.75 INCH HAIL
05/10/03 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM HAZLETON IA 1.75 INCH HAIL
05/10/03 BUCHANAN REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM SWISHER IA .75 INCH HAIL
05/10/03 JOHNSON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM FAIRFAX IA 1.75 INCH HAIL
05/10/03 LINN REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 PM CEDAR RAPIDS IA 1.75 INCH HAIL
05/10/03 LINN REPORTED BY STORM
SPOTTER.
0624 PM CEDAR RAPIDS IA .75 INCH HAIL
05/10/03 LINN SOUTH EAST SIDE OF
CITY REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0631 PM 1 NE ARGYLE IA TORNADO
05/10/03 LEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Quad Cities radar (KDVN), 169 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359416.